CDC Health Alert Update on Rising Numbers of Deaths Involving Fentanyl and Fentanyl Analogs, Including Carfentanil, and Increased Usage and Mixing with Non-opioids

PUBLISHED: Jul 12, 2018
Relevant to: Ambulatory Care, Behavioral Health, Community Mental Health Centers, Critical Access Hospitals, Home Health, Hospitals, Medical Office, Pharmacy, Rural Health Clinics

The U.S. Centers for Disease Control and Prevention (CDC) has issued a Health Alert Network (HAN) Update to alert public health departments, health care professionals, first responders, medical examiners and coroners to important new developments in the evolving opioid overdose epidemic, which increasingly involves illicitly manufactured fentanyl and an array of potent fentanyl analogs. This is the second update to the original health advisory that was issued in October 2015.

This current update includes information on:

  • The continued increase in the supply of fentanyl and fentanyl analogs detected by law enforcement.
  • The sharp rise in overdose deaths involving fentanyl and fentanyl analogs in a growing number of states, in particular the growing number of deaths involving the ultra-high potency fentanyl analog known as carfentanil.
  • The expanding number of poly-drug combinations implicated in opioid overdose deaths, which include non-opioids, such as cocaine.
  • The updated comprehensive guidance available to law enforcement and other emergency responders to prevent occupational exposure to fentanyl and fentanyl analogs.
  • Updated recommendations for public health professionals and health care providers regarding prevention and response efforts.

Of particular interest to health care providers is the CDC recommendation for expanded use of Naloxone and Opioid Use Disorder treatment. Health care providers should also be aware of the following:

  • Multiple dosages of naloxone may need to be administered per overdose event because of fentanyl and fentanyl analog’s increased potency relative to other opioids. Orally-ingested counterfeit pills laced with fentanyl or fentanyl analogs may require prolonged dosing of naloxone in the ED hospital setting due to a delayed toxicity that has been reported in some cases.
  • Facilitate access to Medication-Assisted Treatment (MAT). MAT is a comprehensive approach to address the needs of persons with opioid use disorder and combines the use of medication with counseling and behavioral therapies. Providers should discuss treatment options with persons who have an opioid use disorder and with persons who have experienced an opioid-related overdose once they are stabilized. Access to MAT has been demonstrated to be particularly important in the correctional system setting, where recently released persons are known to be at high risk of overdose due to reduced opioid tolerance.
  • Emergency departments can serve as points of intervention for persons who experience an overdose, and post-overdose protocols, which include prescription of naloxone and connecting patients with case management services or peer navigators to help link them into treatment services are recommended.

Want to read the full alert and receive alert emails?

Browse Additional Alerts